Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 101, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 28, 2019, 6:33 PM CDT for Sawyer County, Washburn County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2019, 6:33 PM CDT (23:33 UTC)
- Expired
- Jul 28, 2019, 7:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Sawyer County, WI, Washburn County, WI
The radar
The Duluth radar (KDLH), 120 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:38 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 28, 2:38 PM CDT, 3 hours 55 minutes before
Area Forecast Discussion National Weather Service Duluth MN 238 PM CDT Sun Jul 28 2019 .SHORT TERM...(This evening through Monday night) Issued at 238 PM CDT Sun Jul 28 2019 A closed mid level circulation was beginning to organize at 19Z/2pm over western Minnesota. Meanwhile, surface low pressure was also forming in response to the upper low, also in western Minnesota. Plenty of forcing was available as some vorticity maxima were found ahead of the upper level trof that was also making a move on western Minnesota. A broad area of rain was spreading north and east across the forecast area ahead of these features. Only 500 J/kg of MUCAPE was found over the region which will hinder and severe storms from forming. This will not improve much which is indicated by the latest HRRR. Even though there will be 40 knot of 0-6km shear and storm relative helicity is forecast to spike in the late afternoon over northwest Wisconsin, a lack of destabilization will hinder any severe potential. The mid level and surface lows will be vertically stacked and continue to move northeastward across the region this afternoon and tonight. Will continue to have rain affect much of the area with some isolated to scattered thunderstorms over east central Minnesota through northwest Wisconsin. Heavy rain and gusty winds will occur as this system passes through tonight. The showers and storms will end from west to east through the night. However, there may be some additional showers that form very late tonight on the leading edge of a good shot of cold air advection. The aforementioned system will exit early Monday morning with a northwest flow from the upper levels to the surface. The cold air advection continues through the day as 850mb temps drop into the upper single digits celsius by late afternoon. There is will be some good mixing and will see some gusty winds through the day. A few additional showers are possible north of the Iron Range, with some into the far eastern portion of the Wisconsin forecast area in the late afternoon. Much cooler max temps on Monday with upper 60s north, to middle and upper 70s south. The cold advection continues Monday night with 850mb temps from 5 to 8C across the area. High pressure will move overhead. Minimum temps will be in the 40s north, to the lower 50s south. .LONG TERM...(Tuesday through Sunday) Issued at 238 PM CDT Sun Jul 28 2019 High pressure makes a slow march eastward across the region through the week giving fair weather. The ridge starts to flatten by the end of the week which will increase the chances of precipitation as short waves begin to propagate through. Precipitation chances should ramp up in earnest beginning Thursday as instability begins to seep eastward with a largely diurnally driven progression of PoPs into the weekend. Temperatures will be cooler than normal to start out with, but they will eventually rebound to above normal conditions by Friday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1251 PM CDT Sun Jul 28 2019 As a low pressure system treks through the forecast area today, showers and thunderstorms will be prevalent this afternoon causing reduced cigs/vsbys. There may be a period tonight where fog tries to form before strong winds behind this system arrive mixing the BL up. && .MARINE... Issued at 238 PM CDT Sun Jul 28 2019 Winds will strengthen and vary in direction through the afternoon as a low pressure crosses over Lake Superior. Overall, winds should remain below small craft criteria, but thunderstorms are possible this afternoon which may locally cause higher winds and waves. Eventually, a steady northwest flow will develop and increase Monday morning. && .PRELIMINARY POINT TEMPS/POPS... DLH 59 74 51 73 / 100 0 0 0 INL 57 69 46 74 / 60 10 0 0 BRD 60 75 51 76 / 70 0 0 0 HYR 60 77 51 74 / 100 10 0 0 ASX 62 79 55 74 / 100 10 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...GSF LONG TERM...Wolfe AVIATION...Wolfe MARINE...Wolfe
Hazardous weather outlook, Jul 28, 3:07 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 307 PM CDT Sun Jul 28 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 307 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Some thunderstorms are possible from the Brainerd Lakes east through northwest Wisconsin through tonight. Strong to severe storms are possible from Pine County east to Price County into the evening, with damaging winds the main hazards. Heavy rain is likely. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms will be possible late in the week. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be needed late this afternoon or tonight. LSZ121-140>148-291030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 307 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible over the waters this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible late in the week. GSF/Wolfe More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 28, 4:36 PM CDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Duluth MN 436 PM CDT Sun Jul 28 2019 MNZ036-038-WIZ006>009-290100- South Aitkin-Pine-Burnett-Washburn-Sawyer-Price- Including the cities of Aitkin, Pine City, Hinckley, Grantsburg, Spooner, Hayward, and Phillips 436 PM CDT Sun Jul 28 2019 ...POTENTIAL FOR A TORNADO THROUGH THE EVENING... An isolated, brief tornado will be possible through the evening across portions of the Northland, roughly from southern Aitkin County including the city of Aitkin through Hinckley, Pine City and east through northern Wisconsin. An area of low pressure and warm front were combining to produce favorable conditions for funnel clouds and possibly a tornado late this afternoon and evening. There have been some reports further south of the area already and the storms that have produced them are not particularly strong. If you see a funnel cloud or tornado, seek shelter immediately. Melde
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:20 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 25 min |
| Jul 28, 5:58 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 47 min |
| Jul 28, 6:47 PM CDT | Special Weather Statement | DLH | Washburn | 28 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.